Lightning, Santa Rosa
- When
- August 12, 2:28 PM CST
- Where
- Santa Rosa County, 2 mi NW of Milton
- Injuries
- 1 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 30.651, -87.054
Lightning struck a vehicle and injured a person leaning against it.
Lightning struck a vehicle and injured a person leaning against it.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Lightning struck a vehicle and injured a person leaning against it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 12, 11:50 AM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MOBILE AL 1250 PM CDT TUE AUG 12 2014 .AVIATION UPDATE (12/18Z)...BEGINNING TO SEE MORE CU BUILDUP ACROSS THE REGION. ALTHOUGH NO RADAR ECHOES PRESENTLY...UNSTABLE MOIST AIRMASS AND DAYTIME HEATING SHOULD BEGIN TO DEVELOP SCATTERED SHOWERS AND STORMS ACROSS THE REGION WITHIN THE NEXT HOUR OR TWO. ONLY SCATTERED STORMS EXPECTED THOUGH...AND PRIMARILY OVER INTERIOR LOCATIONS...SO WILL INCLUDE ONLY VCTS IN TERMINAL FORECAST LOCATIONS. LOCALIZED MVFR TO IFR VISIBILITY REDUCTIONS AND CEILINGS...AS WELL AS STRONG GUSTY SURFACE WINDS CAN BE EXPECTED NEAR ANY CONVECTION THAT DEVELOPS THIS AFTERNOON. OVERALL...VFR CONDITIONS SHOULD PREVAIL. CONVECTION SHOULD DIMINISH IN COVERAGE BY EARLY EVENING. VERY PATCHY MVFR OVERNIGHT FOG...BUT THE OVERALL PROBABILITY WILL BE LOW AND NOT INCLUDED IN TERMINAL FORECASTS. 12/DS && .SHORT TERM [TODAY THROUGH WEDNESDAY NIGHT]...WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW LOCATED IN THE VICINITY OF THE GREAT LAKES REGION EARLY THIS MORNING...WITH THE ASSOCIATED TROUGH AXIS EXTENDING SOUTHWARD ACROSS THE UPPER MIDWESTERN STATES AND THE TENNESSEE VALLEY REGION. A WEAK SURFACE FRONT MEANWHILE STRETCHED FROM THE GREAT LAKES/OHIO VALLEY REGION AND SOUTHWESTWARD THROUGH THE TENNESSEE VALLEY AND TOWARD NORTHERN PORTIONS OF MISSISSIPPI AND LOUISIANA. LOOKING ACROSS OUR CWFA...NO PRECIPITATION WAS OCCURRING INLAND EARLY THIS MORNING...BUT SCATTERED NOCTURNAL CONVECTION WAS DEVELOPING WELL OFFSHORE ALONG THE MOIST/CONVERGENT REGION NEAR THE LANDBREEZE BOUNDARY. THE UPPER LEVEL TROUGH WILL CONTINUE TO DEEPEN FROM THE GREAT LAKES THROUGH THE TENNESSEE VALLEY REGION AND SOUTHEASTERN STATES TODAY... AND THE ASSOCIATED COLD FRONT WILL SUBSEQUENTLY PUSH SOUTHEASTWARD INTO SOUTH CENTRAL MISSISSIPPI AND CENTRAL ALABAMA BY LATE IN THE AFTERNOON. A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS OUR REGION TODAY...WITH PRECIPITABLE WATER VALUES RANGING FROM 1.5 TO 1.8 INCHES GENERALLY ALONG AND NORTH OF THE U.S. HIGHWAY 84 CORRIDOR TO A VERY MOIST 2.0 TO 2.2 INCHES NEAR THE COAST. MLCAPE VALUES LOOK TO AVERAGE BETWEEN 1000-1500 J/KG ACROSS MOST LOCATIONS THIS AFTERNOON. WE EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE ACROSS THE FORECAST AREA LATE THIS MORNING INTO THIS AFTERNOON...WITH THE BEST COVERAGE FOCUSED ACROSS SOUTHERN PORTIONS OF THE CWFA NEAR THE ADVANCING SEABREEZE. WE TRENDED POPS TO RANGE FROM 30 PERCENT COVERAGE OVER FAR NORTHWESTERN/NORTHERN AREAS TO AROUND 50 PERCENT NEAR THE COAST. THE WEAK COLD FRONT IS EXPECTED TO PUSH TO NEAR COASTAL PORTIONS OF THE FORECAST AREA LATE TONIGHT INTO EARLY WEDNESDAY MORNING. A DRIER DEEP LAYER AIRMASS WILL FILTER INTO THE REGION WITH PWATS FALLING TO 1.25 TO 1.5 INCHES ACROSS MUCH OF THE INTERIOR BEHIND THE BOUNDARY BY 12Z WEDNESDAY. CONVECTION SHOULD DIMINISH IN COVERAGE ACROSS THE REGION BY EARLY THIS EVENING...WITH ANY OVERNIGHT CONVECTION MAINLY CONFINED OVER THE OFFSHORE WATERS. SEASONABLY WARM TEMPERATURES ARE OTHERWISE EXPECTED TODAY WITH HIGHS RANGING FROM AROUND 90 NEAR THE COAST TO THE LOWER TO MID 90S INLAND. LOWS TONIGHT SHOULD RANGE FROM AROUND 70 OVER THE INTERIOR TO THE LOWER TO MID 70S NEAR THE COAST. /21 THE WET MICROBURST RISK FOR TODAY IS MODERATE. WEDNESDAY AND WEDNESDAY NIGHT...ENOUGH SUPPORT ALOFT...BRINGS SURFACE FRONTAL PASSAGE INTO THE NORTHERN GULF...NOT TOO FAR OFF THE CENTRAL GULF COAST WEDNESDAY MORNING. THE FRONT EASES NORTHWARD THROUGH THE DAY...STALLING ALONG THE I-65 CORRIDOR WEDNESDAY AFTERNOON. THE DEEPER MOISTURE WILL BE POSITIONED TO THE SOUTHEAST OF THE FRONTAL ZONE WHERE PRECIPITABLE WATER VALUES WILL RANGE FROM 1.5 TO 1.7 INCHES. CONSIDERING FRONTAL ORIENTATION/LIFT...MOISTURE AND AFTERNOON INSTABILITY...FORECASTERS CARRY A SLIGHT CHANCE OF AFTERNOON SHOWERS/STORMS ALONG AND SOUTHEAST OF A LINE FROM LUCEDALE MISSISSIPPI TO ANDALUSIA ALABAMA WITH A CHANCE ALONG THE COASTAL SECTIONS OF THE WESTERN FLORIDA PANHANDLE. NORTHWEST OF I-65 THE DEEP LAYER ENVIRONMENT DRIES OUT MORE SIGNIFICANTLY...SO NOT PLACING ANY RAIN CHANCE OVER THE NORTHWEST HALF OF ZONES FOR WEDNESDAY. FRONT SINKS BACK TO THE SOUTH OVER THE GULF WEDNESDAY NIGHT WITH CHANCES OF SHOWERS/STORMS SHIFTING SOUTH TO OVER THE MARINE AREA...CLOSER TO THE FRONTAL BOUNDARY. DAYTIME HIGHS ON WEDNESDAY ARE FORECAST IN THE LOWER/MID 90S. OVERNIGHT LOWS WEDNESDAY NIGHT TRENDING LOWER OVER THE INTERIOR...TO WELL BELOW SEASONAL NORMALS. LOWS RANGING FROM 63 TO 68 INTERIOR TO MID 70S AT THE COAST. /10 .LONG TERM [THURSDAY THROUGH MONDAY]...STALLED SURFACE FRONTAL BOUNDARY ALIGNED NEAR THE COAST THURSDAY PROVIDES THE FOCUS FOR A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE COASTAL ZONES. ELSEWHERE...A RAINFREE DAY IS FORECAST. FOR FRIDAY...CANNOT RULE OUT A FEW STORMS HERE AND THERE...BUT CHANCES AT/TO LESS THAN 10% NOT ENOUGH TO MENTION IN ZONES FOR NOW...WITH BETTER DEEP LAYER MOISTURE ALIGNED TO THE SOUTH OF THE LOCAL AREA. WITH DRIER AIR IN PLACE...DAYTIME HIGHS LOOK TO TREND A FEW DEGREES ABOVE SEASONAL NORTH OF THE COAST...MOSTLY IN THE MID 90S THURSDAY AND FRIDAY. HIGHS ALONG THE BEACHES...LOWER 90S. LOWS RANGING FROM MID 60S INTERIOR TO MID 70S AT THE COAST FRIDAY MORNING...MODIFY INTO THE UPPER 60S/NEAR 70 INTERIOR TO UPPER 70S BEACHES SATURDAY MORNING. OVER THE WEEKEND AND INTO THE FIRST OF NEXT WEEK...THE FRONTAL BOUNDARY LIFTS NORTHWARD...EVENTUALLY DISSIPATING BY MONDAY DUE TO A MORE ESTABLISHED SYNOPTIC SCALE SOUTHWEST FLOW WITH SURFACE TO LOW LEVEL HIGH PRESSURE RIDGE OVER THE EASTERN GULF. GULF MOISTURE TO OPEN BACK UP...WITH CHANCES OF DAILY SHOWERS/STORMS SATURDAY THROUGH MONDAY. LITTLE CHANGE IN DAYTIME HIGHS/OVERNIGHT LOWS. /10 && .AVIATION [12.12Z FORECAST DISCUSSION]...VFR CONDITIONS OBSERVED AREA WIDE EARLY THIS MORNING WITH MID LEVEL CLOUD DECKS INCREASING ACROSS SOUTHEAST MS AND SOUTHWEST AL. STILL CANNOT RULE OUT SOME VERY PATCHY MVFR FOG THIS MORNING...BUT THE OVERALL PROBABILITY REMAINS LOW. EXPECT SCATTERED SHRA/TSRA TO DEVELOP LATE THIS MORNING INTO THIS AFTERNOON ESPECIALLY OVER SOUTHERN PORTIONS OF THE REGION. LOCALIZED MVFR TO IFR VISIBILITY REDUCTIONS AND GUSTY WINDS CAN BE EXPECTED NEAR CONVECTION. VFR SHOULD OTHERWISE PREVAIL. CONVECTION SHOULD DIMINISH IN COVERAGE BY EARLY EVENING. /21 && .MARINE...A WEAK SURFACE RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE OVER THE CENTRAL GULF OF MEXICO TODAY...WHILE A WEAK FRONTAL BOUNDARY SLOWLY APPROACHES THE CENTRAL GULF COAST REGION. A LIGHT TO MODERATE SOUTHWESTERLY FLOW WILL DEVELOP OVER THE MARINE AREA TODAY. IT STILL APPEARS THAT THE FRONTAL BOUNDARY WILL MOVE INTO THE NEAR SHORE WATERS LATE TONIGHT INTO EARLY WEDNESDAY WITH LIGHT NORTHWEST TO NORTH FLOW DEVELOPING IN ITS WAKE. OTHERWISE...A LIGHT TO MODERATE WEST TO SOUTHWEST WIND FLOW WILL PREVAIL THROUGH LATE WEEK WITH LITTLE CHANGE IN SEAS AS HIGH PRESSURE RIDGES WEST ACROSS THE CENTRAL GULF OF MEXICO. WINDS...WAVES...AND SEAS WILL BE LOCALLY HIGHER IN AND NEAR SCATTERED THUNDERSTORMS. FREQUENT LIGHTNING WILL ALSO BE A HAZARD WITH THE STRONGER MARINE STORMS THROUGH THE PERIOD. 21/12 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 91 72 94 69 94 / 50 20 20 05 10 PENSACOLA 90 75 93 74 93 / 50 30 30 10 20 DESTIN 91 77 91 75 91 / 50 30 30 10 20 EVERGREEN 93 71 93 65 94 / 40 20 10 05 05 WAYNESBORO 92 70 91 63 94 / 30 20 05 05 05 CAMDEN 92 68 92 64 94 / 30 20 10 05 05 CRESTVIEW 93 71 95 68 95 / 50 20 20 10 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 604 AM CDT TUE AUG 12 2014 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-131115- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY- GREENE-STONE-GEORGE- 604 AM CDT TUE AUG 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AGAIN LATE THIS MORNING INTO THIS AFTERNOON. A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF STRONG WIND GUSTS OF 45 TO 55 MPH...FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ630>635-650-655-670-675-131115- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 604 AM CDT TUE AUG 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MARINE AREA TODAY AND TONIGHT. THE STRONGER STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OVER 30 KNOTS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS. WAVES WILL ALSO BE LOCALLY HIGHER NEAR THE STRONGER STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE THROUGH EARLY NEXT WEEK. LOCALLY STRONG WIND GUSTS AND HIGHER SEAS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS CAN EXPECTED NEAR THE STRONGER STORMS THAT DEVELOP.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1253 PM CDT TUE AUG 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM LIGHTNING GROVE HILL 31.71N 87.78W
08/08/2014 CLARKE AL EMERGENCY MNGR
DELAYED REPORT. EVENT OF 8/08/14 REPORTED 8/11/2014. 911
TOWER STRUCK. DAMAGE ABOUT 65,000 USD. COURTHOUSE PHONE
SYSTEM DAMAGED, AMT UNK BUT THEY THINK IT WILL BE SMALL.
TIME OF ACTUAL EVENT NOT REPORTED DUE TO REPORTING DELAY
TO EMA HEAD, WHO RELAYED TO NWS.
&&
BRIANDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 226 PM CDT TUE AUG 12 2014 ALZ056-058>060-122030- CONECUH AL-COVINGTON AL-CRENSHAW AL-ESCAMBIA AL- 226 PM CDT TUE AUG 12 2014 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CONECUH...COVINGTON...SOUTHERN CRENSHAW AND EASTERN ESCAMBIA COUNTIES IN SOUTHWEST ALABAMA THROUGH 330 PM CDT... AT 221 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF ANDALUSIA...AND MOVING EAST AT 20 MPH. ANOTHER STRONG STORM WAS LOCATED ABOUT 15 MILES SOUTH OF LUVERNE...ALSO MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... HORN HILL... DOZIER... BRANTLEY... I65 AND US 84... I65 AND CR 6... I65 AND CR 29... I65 AND AL 83... I65 AND AL 41... EVERGREEN... THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES. &&
The Eglin Afb radar (KEVX), 109 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a vehicle and injured a person leaning against it.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541003.